Some chemotherapy drugs can damage the heart (cardiac) muscle. Anthracycline drugs are most commonly linked to changes to the heart muscle. The potential for heart damage (cardiotoxicity) varies with the type of chemotherapy drug.
Heart damage is most often related to the total (cumulative) dose of chemotherapy drug given. Some chemotherapy drugs that can cause heart damage include:
Factors that put a person at risk for developing heart damage include:
Symptoms of heart damage include:
Symptoms may occur while the person is receiving chemotherapy. Sometimes the effects to the heart do not show up for weeks or months after chemotherapy ends. Damage to the heart can be permanent.
Tests done to check heart function and look for any changes may include:
If the doctor suspects heart damage, the dose of the drug is lowered or chemotherapy may have to be stopped to prevent further damage. Sometimes another drug, such as dexrazoxane (Zinecard), is given before chemotherapy to protect the heart. Another way to prevent damage to the heart is to give the drugs in a liposomal form, which means the drug is delivered in a fatty coating. This form allows the drug to enter the cancer cells, but reduces side effects.
Changes in heart rhythm, shortness of breath or signs of fluid retention, such as sudden weight gain, should be reported to the doctor or healthcare team. Avoid smoking, which can add to heart problems.
Symptoms may also be managed with:
For more detailed information on specific drugs, go to sources of drug information.